Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 94, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2016, 5:37 PM CDT for 4 counties in Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2016, 5:37 PM CDT (22:37 UTC)
- Expired
- May 13, 2016, 6:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Butler County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 70 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
162
WUUS53 KICT 132237
SVRICT
KSC015-035-049-073-132315-
/O.NEW.KICT.SV.W.0094.160513T2237Z-160513T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
NORTHWESTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 615 PM CDT
* AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEON...
MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEON...LATHAM...ROSALIA...PIEDMONT AND BEAUMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3759 9681 3786 9673 3770 9633 3739 9635
3748 9678 3756 9673
TIME...MOT...LOC 2237Z 302DEG 24KT 3771 9680
HAIL...1.25IN
WIND...60MPH
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:35 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 13, 2:35 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 235 PM CDT FRI MAY 13 2016 .SHORT TERM...(This evening through Monday night) Issued at 234 PM CDT Fri May 13 2016 Scattered strong to severe storms are expected to quickly exit southeast KS by around 03z or shortly thereafter as the front quickly exits the area. In it's wake...unseasonably cool air will overspread the region resulting in below normal temperatures that will linger through the upcoming week. Sat-Mon...lowered pops Sat night/early Sun as any moisture transport/isentropic upglide has diminished or has slowed down from earlier model progs. Showers and thunderstorms are expected to become more numerous later Sun into Monday as a slow moving mid/upper trough translates over the Rockies. The better instability is progged to remain south across the Southern Plains on Monday where the bulk of severe weather is expected. .LONG TERM...(Tuesday through Friday) Issued at 234 PM CDT Fri May 13 2016 Southwest mid/upper flow will prevail across the Central Plains as we remain downstream of the slow moving mid/upper trough over the Rockies. Unsettled weather conditions are anticipated with multiple rounds of deep moist convection expected through the period. Limited insolation will result in a continuation of below normal temperatures through the work week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1236 PM CDT Fri May 13 2016 Scattered strong to severe storms are expected along a strong Canadian cold front this afternoon as it moves into central Kansas. Storms will continue along the front as it moves into south central and southeast Kansas late this afternoon and evening...with most of the activity moving out of the area before midnight. VCTS was inserted in most terminals with amendments expected as chance for TSRA become more imminent. Except for brief MVFR and IFR in and near convection...VFR conditions are expected to prevail for much of the forecast valid time. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 61 47 58 / 30 10 10 30 Hutchinson 44 61 44 57 / 10 10 10 30 Newton 43 61 45 59 / 20 10 10 30 ElDorado 44 60 46 59 / 50 10 10 30 Winfield-KWLD 46 61 48 58 / 60 10 10 40 Russell 41 61 42 58 / 10 10 10 30 Great Bend 40 61 43 57 / 10 10 10 40 Salina 42 62 44 60 / 10 10 10 20 McPherson 43 61 43 58 / 10 10 10 30 Coffeyville 47 61 45 61 / 60 10 0 40 Chanute 45 61 45 61 / 60 10 0 30 Iola 45 61 44 60 / 60 10 0 20 Parsons-KPPF 46 61 45 61 / 60 10 0 30 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
Hazardous weather outlook, May 13, 2:50 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 250 PM CDT FRI MAY 13 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 250 PM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PING PONG BALL SIZE HAIL AND DAMAGING WINDS OF 60 TO 70 MPH. THE RISK FOR SEVERE WEATHER WILL RAPIDLY DIMINISH ACROSS SOUTHERN KANSAS AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODIC CHANCES FOR SHOWERS AND EMBEDDED THUNDERSTORMS BEGINNING SUNDAY AND LINGERING THROUGH MUCH OF NEXT WEEK. THE RISK FOR ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH THE EARLY EVENING HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, May 13, 5:09 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL KECHI 37.80N 97.28W
05/13/2016 E1.00 INCH SEDGWICK KS PUBLIC
PUBLIC REPORT VIA FACEBOOK OF QUARTER SIZED HAIL.
&&
VJPSpecial weather statement, May 13, 5:11 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 511 PM CDT FRI MAY 13 2016 KSZ082-091-092-132245- HARPER KS-KINGMAN KS-SUMNER KS- 511 PM CDT FRI MAY 13 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS... SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS... NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 545 PM CDT * AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER NORWICH...OR 10 MILES WEST OF CONWAY SPRINGS...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... CONWAY SPRINGS...NORWICH AND MILAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3739 9796 3748 9782 3740 9750 3723 9766 TIME...MOT...LOC 2208Z 308DEG 25KT 3742 9782 LAWSON
Local storm report, May 13, 5:13 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
513 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL TOWANDA 37.80N 97.00W
05/13/2016 M1.00 INCH BUTLER KS TRAINED SPOTTER
&&
VJPLocal storm report, May 13, 5:23 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL TOWANDA 37.80N 97.00W
05/13/2016 M1.25 INCH BUTLER KS PUBLIC
PUBLIC REPORT TO KSN OF HALF DOLLAR SIZED HAIL.
&&
VJPLocal storm report, May 13, 5:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 NE BEL AIRE 37.77N 97.26W
05/13/2016 E1.00 INCH SEDGWICK KS PUBLIC
PUBLIC REPORT VIA TWITTER OF NICKEL TO QUARTER SIZED HAIL
AT HIGHWAY 254 AND WEBB ROAD. TIME IS ESTIMATED FROM
RADAR.
&&
VJPLocal storm report, May 13, 5:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 7 S EL DORADO 37.72N 96.86W
05/13/2016 E1.25 INCH BUTLER KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS HALF DOLLAR SIZED HAIL AND 70 MPH
WINDS.
0536 PM TSTM WND GST 7 S EL DORADO 37.72N 96.86W
05/13/2016 E70 MPH BUTLER KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES 70 MPH WINDS WITH HALF DOLLAR
SIZED HAIL.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:19 PM CDT | Special Weather Statement | ICT | Woodson | 41 min |
| May 13, 4:06 PM CDT | Special Weather Statement | ICT | Chase | 39 min |
| May 13, 4:16 PM CDT | Special Weather Statement | ICT | Harvey | 29 min |
| May 13, 4:29 PM CDT | Special Weather Statement | ICT | Harvey | 31 min |
| May 13, 4:45 PM CDT | Special Weather Statement | ICT | Chase | 30 min |
| May 13, 4:55 PM CDT | Special Weather Statement | ICT | Butler | 35 min |
| May 13, 5:02 PM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| May 13, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 55 min |
| May 13, 5:09 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 36 min |
| May 13, 5:11 PM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| May 13, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 46 min |
| May 13, 5:32 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 43 min |
| May 13, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 48 min |
| May 13, 5:49 PM CDT | Special Weather Statement | ICT | Sumner | 26 min |
| May 13, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 64 min |
| May 13, 6:04 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 41 min |
| May 13, 6:08 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 37 min |
| May 13, 6:17 PM CDT | Special Weather Statement | ICT | Elk | 28 min |
| May 13, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 39 min |
| May 13, 6:36 PM CDT | Special Weather Statement | ICT | Chautauqua | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.